1. Headline
  1. Headline
By
TODAY
updated 10/15/2007 1:42:30 PM ET 2007-10-15T17:42:30

Q: I'm nursing and I have a bladder infection. I need antibiotics to treat it — is it safe to take these while breast-feeding?

  1. More from TODAY.com
    1. ‘Closer than 3 brothers:’ 2 Marysvile victims were cousins of gunman

      Two of the four teens injured during Friday's school shooting in Marysville, Washington, were cousins of the attacker Jayl...

    2. Dr. Rick Sacra: Mandatory Ebola quarantines could backfire
    3. Marysville student witness: 'Everyone was shocked' in cafeteria during shooting
    4. Utah town celebrates Halloween, Christmas early for little boy dying of leukemia
    5. J.K. Rowling announces new Harry Potter story to come on Halloween

A: Antibiotics that are used to treat a bladder infection are safe to take while breast-feeding. While it's true that many of the medications ingested by nursing mothers are passed to their babies through their breast milk, most antibiotics have been checked and have the seal of approval from the American Academy of Pediatrics.

A nursing woman may be at an increased risk for bladder infections because while lactating, she often is producing less estrogen, the vaginal mucosa is thinner, the vagina's pH changes, and there's an overgrowth of less-than-normal bacteria. To add to this, thanks to the thinned-out mucosa, the bacteria can more easily enter the urethra (the opening to the bladder) and migrate up to the bladder during intercourse. If these bacteria then adhere to the bladder wall and multiply, a full-blown infection occurs and voila! — you have a honeymoon-style infection, though I'm assuming you're not on your honeymoon. The types of antibiotics used to treat this infection, which include sulfa-based antibiotics, Cipro and its derivatives and nitrofurnation, have all been found to be safe to use while breast-feeding.

The only potential side effect in infants whose mothers are breast-feeding and taking antibiotics such as penicillins, cephalosporins, macrolides, and aminoglycosides are changes in their intestinal flora (bacteria that are normally present in the intestines). This may lead to loose stool and diarrhea in the infant, but these side effects are temporary.

You should also note that one of the antibiotics used to treat certain vaginal infections, called metronidazole (brand name Flagyl), has been associated with an increased risk of cancer in rodents. However, no studies have found this cancer association in humans, including studies of infants who were exposed to this drug while breast-feeding. The worst-case scenario would be loose stools or yeast overgrowth in infants whose mothers are breast-feeding and taking Flagyl. The American Academy of Pediatrics, while rating Flagyl as safe, suggests that nursing women discard their milk for 24 hours after taking a dose of the drug, since a large percent of Flagyl ends up in the breast milk.

There is one rarely prescribed antibiotic that should not be given to breast-feeding women — it's called chloramphenicol. This drug is used to treat various serious infections by bacteria that don't like oxygen (called anaerobes). If passed to the infant in breast milk it can cause bone marrow suppression in the baby and induce “gray baby syndrome.” This is a serious disorder in which hepatic liver enzyme function is damaged and as a result the baby can develop low blood pressure, turn blue, and even die. So this antibiotic is absolutely out.

Finally, we've all heard that babies should not be given the antibiotic tetracycline. Indeed, chronic use of this drug (some women use it or its derivatives for acne) can stain the immature teeth of infants. However, short-term use of this antibiotic while breast-feeding, has been guardedly approved.

Here's a list of various drugs considered safe to use while breast-feeding:

  • Acyclovir (including Zovirax and Valtrex). This drug is used to treat a herpes outbreak or to reduce the secretion of the herpes virus
  • Cephalosporins, including cefazolin, cefotaxime, and cefoxitin
  • Ciprofloxacin
  • Clindamycin
  • Erythromycin
  • Fluconazole (an anti-yeast drug)
  • Gentamicin
  • Kanamycin
  • Nitrofurantoin
  • Ofloxacin
  • Quinidine
  • Quinine
  • Streptomycin
  • Sulbactam
  • Sulfadiazine
  • Sulfisoxazole
  • Trimethoprim/Sulfamethoxazole

Dr. Reichman’s Bottom Line: If you need to take an antibiotic while breast-feeding, know that in most cases it is safe. At the most, the baby can develop short-term loose stools and diarrhea. But if you have any further questions, of course, check with your doctor.

Dr. Judith Reichman, the TODAY show’s medical contributor on women’s health, has practiced obstetrics and gynecology for more than 20 years. You will find many answers to your questions in her latest book, “Slow Your Clock Down: The Complete Guide to a Healthy, Younger You,” which is now available in paperback. It is published by William Morrow, a division of HarperCollins.

PLEASE NOTE: The information in this column should not be construed as providing specific medical advice, but rather to offer readers information to better understand their lives and health. It is not intended to provide an alternative to professional treatment or to replace the services of a physician.

© 2013 MSNBC Interactive.  Reprints

Discuss:

Discussion comments

,

Most active discussions

  1. votes comments
  2. votes comments
  3. votes comments
  4. votes comments